With the opioid crisis still plaguing the nation, state and the Christian County area, several health professionals are encouraging everyone to carry NARCAN in their first aid kits in case of an overdose emergency.
NARCAN is a brand of naloxone that comes in the form of nasal spray. Naloxone is a semi-synthetic opioid receptor antagonist, which reverses the effects of opioid overdose.
"There's opioid receptors in our body," said Lauren Harris, an emergency room pharmacist with Jennie Stuart Health. "(Naloxone) works on those opioid receptors in the body, and that's why it's primarily used for opioid overdose reversal.
"What it does is it binds competitively to those receptors and bumps off anything that is bound to them," she continued. "So, if there's any opioids bound to those receptors, it bumps them off."
Naloxone can be administered in a variety of ways, including an injection similar to an EpiPen.
Amanda Bassingthwaite, who does instructional design and marketing for the Christian County Health Department, and the health care providers at CCHD are encouraging everyone to carry the NARCAN nasal spray in their first aid kits in case of an emergency.
"We're encouraging people to have it in their first aid kits ... at schools, workplaces, at home, any first aid kit; make that a part of it," Bassingthwaite said.
She further explained that the need for NARCAN goes beyond the concern for overdose in drug abusers. It can be used for anyone taking prescribed opioid medicines in the event of an accidental overdose.
"A lot of times people think that for opioid overdoses it's people who have a drug problem, but it might be grandma who forgot she took her pills and accidentally took them again," she explained.
In other words, it could save the life of a family member who uses prescribed opioid medicine for pain-related ailments or someone who recently received surgery and is recovering.
"We encourage people to just keep it on hand because it's not going to hurt you," Bassingthwaite said. "It's just like having a band-aid, you want to have it there just in case something goes wrong."
Harris explained that using NARCAN won't hurt the individual and isn't harmful.
"There's actually not a huge side effect profile to take it, and if you don't have an opioid (in your body), it should not do anything to you," Harris said. "You shouldn't take it for fun, but no it won't harm you and nothing should happen."
With that, both Harris and Bassingthwaite encourage everyone to keep naloxone on hand.
Hopkinsville Fire Department EMS carry NARCAN on emergency runs in case of an overdose situation. HFD Captain and Public Information Officer Michael Pendleton said it may be a good thing for people to keep it on hand, but with a caveat.
Pendleton shared that while it is useful in reversing overdose effects, it shouldn't be handled or administered by those who aren't trained in doing so.
"If you're going to have NARCAN, obviously, you're going to need to know the proper times and the proper routes to administer the drugs," Pendleton said. "If you're going to use it, then you need to administer it in the proper way."
Harris echoed Pendleton's sentiment saying that while it is not harmful to the body, she encourages everyone to be trained in using NARCAN before attempting to use it.
The health department has hosted several trainings on NARCAN and handed out some NARCAN units to the participants for free, Bassingthwaite noted, but another training has not been scheduled yet.
Naloxone, most commonly available as NARCAN, can be bought at pharmacies without a prescription. Proper training to administer naloxone is encouraged.
Reach Avery Seeger at 270-887-3236 or firstname.lastname@example.org. Follow him on Twitter @AveryNewEra.